You might remember that I have been having a hard time coming off Lovan and you might also remember that after being on them for two years, I decided to come off them because I started experiencing withdrawal earlier and earlier in the day which meant that I could not even get 24 hours out of a 20mg tablet before experiencing strange and horrible sensations in my head which I could only explain as dizziness and visual perceptual jumps so that when I moved my head or even just my eyeballs I would feel disoriented a split second at a time but repeatedly and frequently so that unless I sat still staring at a fixed point I would suffer. I have had the same experience with Lexapro and Effexor which I believe were even worse than the Prozac I had before that. I've been on anti-depressants for years up until a couple of days ago because now I think I can use the Duratram (XR version of Tramadol) to relieve much of the withdrawal sensations. Then I will have to face the experience of coming off the Tramadol but with all the pain I have had this year (which could be worse because I am not taking a therapeutic dose of SSRI) it is not likely soon. However, I get a little taste of it when I stop taking the pain killer for a couple of days to give a constipated bowel a better chance of returning to normal. Which is even more important now that my really painful bowel contractions are back in full force.
According to an article I have read, researchers from the U.S and Canada have been studying the side-effect profile of SSRIs.
"The researchers point out that serotonin is a molecule of evolutionary importance that influences many aspects of health. Its natural balance and regulatory function are disturbed, not improved, by taking SSRI drugs. Of particular interest is the fact that SSRIs actually damage brain function, making individuals who take them more susceptible to depression as a result of stress. The researchers review the new science showing that antidepressants cause brain cell damage and death, even reverting mature brain cells to an immature state that triggers neuronal death. ......................... I would also like to point out that one of the adverse side effects of SSRIs is bone loss."
Read More of the report
The published abstract of the study itself can be found in Frontiers in Evolutionary Psychology
Dr Ann Blake Tracy warns: "The most dangerous and most common mistake someone coming off the SSRI antidepressants makes is coming off these drugs too rapidly. Tapering off very, very, VERY SLOWLY--OVER MONTHS (and for long-term usersâa year or more), NOT JUST WEEKS! has proven the safest and most effective method of withdrawal from this type of medication. Thus the body is given the time it needs to readjust its own chemical levels. Patients must be warned to come very slowly off these drugs by shaving minuscule amounts off their pills each day, as opposed to cutting them in half or taking a pill every other day."
Other Sites of Interest
http://www.yourlawyer.com/articles/read/18813 (sue 'em)
http://www.newsinferno.com/pharmaceuticals/researcher-warns-ssri-antidepressants-side-effects-may-include-digestive-problems-worsening-depression/37697 (digestive problems)
http://survivingantidepressants.org/ (withdrawal syndrome support)